Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

High blood pressure. Prescribed with metoprolol. What are the side effects of the medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 1106 Questions
Hello, I have high blood pressure and have been taking Bystolic 20 mg and Losarton Pot AM an PM.
In the PM I also take a Potassium and in the AM I take Hydroclor---- and Levothyroxin.
I have been taking this medication a few years but my blood pressure has really never stabilized. I am female and 65 yrs old, I weigh 175 and am 5'7'. I know I need to loose some weight but do not exercise like I used to. I am very active with grandchildren and still work in a office part time. While I take my blood pressure at work during the day it is usually 150-160/80-90.
While sitting in the evening it is usually lower. I have recently asked my doctor to take me off Bystolic because the co-pay is $60.00 with my insurance. It also doesn't seems to work well since my blood pressure is all over the place. My doctor has given me a prescription of Metoprol tar 50mg 2 times a day in place of the Bystolic.
I have concerns as to the side effects listed with the new medication. I already have irregular heartbeat and high blood sugar. I have a A1C of 6.2. Do you think this new medication is ok since I already have some of the listed side effects.
Thank you.

Posted Wed, 13 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Jose Ignacio Artero Munoz 1 hour later
Brief Answer:

Detailed Answer:
Hello.Delighted to be able to help.
The drug that you took before (nebivolol) and the drug that you are taking now (metoprolol) belong to the same group of drugs called beta blockers ,used to treat high blood pressure.Decreased heart rate and alteration of blood sugar levels are some of the adverse effects of beta-blockers.Nebivolol and Metoprolol can cause these adverse effects but with the right dose,adverse effects are avoided(A1C of 6.2 is not worrisome).Accordingly,benefits of metoprolol outweigh the risks and the drug is recommended.
However, we must consider that his high blood pressure was not well controlled with metoprolol and the new drug has a similar effect.If a month after starting Metoprolol your high blood pressure is not well controlled, your doctor should consider replace Metoprolol by other effective drug for high blood pressure (for example amlodipine).
I Hope I have answered your query. If you have any further questions I will be happy to help.If you do not have any clarifications, please don’t forget to evaluate my answer.I wish you good health.
Above answer was peer-reviewed by
Follow-up: High blood pressure. Prescribed with metoprolol. What are the side effects of the medication? 3 hours later
Thank you for your quick answer. I made a error quoting my A1C as 6.2. It is 6.7
I don't know if that matters. I have been on about 5 different medications with none really working well.
I will try this new blood pressure medicine for a month and see if there are changes. I just took a reading and it was 158/95. I am at work and it is very stressful here. I will go home and it will come down by about 9 or 10 tonight.

Answered by Dr. Jose Ignacio Artero Munoz 12 hours later
Brief Answer:
High Blood pressure

Detailed Answer:
Hello.Delighted to be able to help.The stress-anxiety increase blood pressure numbers.The measurements have to perform at home, being relaxed.
You need to control your A1C values, but say that besides using beta-blockers other factors are related to increased blood sugar levels(age, overweight ...).
As I said, if Metoprolol is not efective on a month, your Doctor should consider replace metoprolol by other drug (for example amlodipine).
I Hope I have answered your query.If you do not have any clarifications, you can close the discussion and , please ,don’t forget to evaluate my answer.
I wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor